Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 74, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2019, 5:51 PM MST for Cochise County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2019, 5:51 PM MST (00:51 UTC)
- Expired
- Aug 23, 2019, 6:30 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 83 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2881 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:30 PM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 2:30 PM MST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Fri Aug 23 2019 .SYNOPSIS...A more active monsoon pattern will continue through Saturday with daytime high temperatures near or slightly below normal. A drying trend then resumes Sunday with isolated storms limited to near the International border as high pressure starts to build overhead. Dry conditions generally prevail Monday and Tuesday with above normal temperatures returning. Thereafter, moisture returns by Wednesday, resulting in a chance of showers and thunderstorms the latter half of next week. && .DISCUSSION...The latest GOES satellite imagery shows partly cloudy skies east of Tucson, with mostly sunny skies to the west of Tucson. KEMX/area radars are rather quiet across southeast Arizona early this afternoon, with showers/thunderstorms noted in the White Mountains and over Mt. Graham and the Huachuca/Chiricahua mountains attm. Blended Total Precip Water Imagery has shown little change from this morning with PWAT's ranging between 1.0" and 1.3" across most of the forecast area (except in the White Mountains with values around 0.7"). Surface dewpoints have fallen into the 50's across the southern half of the state. With plenty of moisture in place and abundant sunshine expect convection to continue to initiate over the mountains south and east of Tucson through the remainder of the afternoon hours, gradually pushing out into the valleys by the mid to late afternoon hours. The latest high res models continue to show areas south of Tucson becoming more active by the mid/late afternoon hours. Steering flow is rather weak, with the general movement of storms to the east/northeast. Will have to rely on outflow boundaries to get storms into the lower deserts/northern portion of the CWA. Overall, the peak timing for maximum storm coverage today will be between 4 pm and 9 pm, with the main threats being heavy rainfall and strong winds/small hail with the stronger storms. If storm outflows do manage to work into northern Pima/southern Pinal counties, blowing dust could also be a concern, especially along the I-10 corridor. The overall pattern remains conducive for storm development on Saturday as deep moisture continues to stream northward from Mexico. Expect isolated to scattered mainly afternoon and evening showers and thunderstorms south/southeast of Tucson. A drying trend then begins on Sunday as strong high pressure aloft off the California coast shifts inland and becomes elongated from California through Arizona and into New Mexico. Expect only isolated shower/thunderstorm development on Sunday along the International Border. Mainly dry conditions are expected Monday and Tuesday as the upper high strengthens overhead, with high temperatures these days climbing back 3-7 degrees above normal. By Wednesday of next week, the upper highs shifts east of the area which allows moisture to begin to work back into Arizona from the east/southeast. Increasing shower/thunderstorm chances are noted from Wednesday onward into next weekend as this moisture transport continues. Numerical guidance values indicate high temperatures lowering from a couple of degrees above normal next Wednesday to a couple of degrees below normal by Friday of next week. && AVIATION...Valid through 25/00Z. Isolated TSRA/SHRA currently developing east to south of KTUS, becoming scattered to numerous across much of southeast Arizona later this afternoon into this evening. Expect decreasing coverage of TSRA/SHRA tonight with the bulk of activity ending by daybreak on Saturday, redeveloping Saturday afternoon. Brief wind gusts to 40 kts and MVFR cigs/vsbys with the stronger TSRA. Otherwise, cloud decks mainly 12k-18k ft MSL. Surface wind this afternoon wly/nwly 8- 15 kts with gusts near 20 kts, decreasing light and variable overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous thunderstorms across much of southeast Arizona this afternoon and evening, followed by another round of storms Saturday with slightly less spatial coverage. Drier air starts to work its way in on Sunday bringing only isolated thunderstorms, further drying on Monday into Tuesday. However, this downturn is short-lived as moisture increases by the middle of next week returning scattered storms to the region. Other than breezy afternoons in the Upper Gila River Valley this weekend, 20-foot winds will be terrain driven mainly under 15 mph. The usual threat from strong thunderstorm outflow winds also remains in place. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Zell AVIATION/FIRE WEATHER...Howlett/Powell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 2:43 PM MST, 3 hours 8 minutes before
Special Weather Statement National Weather Service Tucson AZ 243 PM MST Fri Aug 23 2019 AZZ508-512-232230- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 243 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 330 PM MST... At 242 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Chiricahua National Monument, or 25 miles southeast of Willcox, moving northeast at 10 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Chiricahua National Monument. LAT...LON 3194 10942 3221 10967 3227 10939 3208 10920 TIME...MOT...LOC 2142Z 237DEG 7KT 3210 10944 Zell
Special weather statement, Aug 23, 3:48 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST Fri Aug 23 2019
AZZ508-512-232330-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
348 PM MST Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
430 PM MST...
At 346 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles west of Cloverdale, or 23 miles east of Douglas, moving
southwest at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly remote areas of southeastern
Cochise County and impact the Geronimo Trail area from just east of
Douglas to the New Mexico border.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3133 10939 3141 10946 3165 10919 3162 10905
3133 10905
TIME...MOT...LOC 2246Z 052DEG 14KT 3144 10917
CernigliaSpecial weather statement, Aug 23, 4:44 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
444 PM MST Fri Aug 23 2019
AZZ508-513-240015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
444 PM MST Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 515
PM MST...
At 443 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pearce-Sunsites, or 27 miles south of Willcox.
This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Pearce-Sunsites and Sunizona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3204 10973 3198 10959 3186 10952 3170 10970
3177 10982 3186 10992
TIME...MOT...LOC 2343Z 042DEG 2KT 3187 10971
CernigliaLocal storm report, Aug 23, 4:54 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
454 PM MST FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM NON-TSTM WND GST 7 N PIRTLEVILLE 31.47N 109.58W
08/23/2019 M64 MPH COCHISE AZ ASOS
ASOS STATION KDUG BISBEE DOUGLAS INTL AP.
&&Special weather statement, Aug 23, 5:04 PM MST, 47 minutes before
Special Weather Statement National Weather Service Tucson AZ 504 PM MST Fri Aug 23 2019 AZZ503-513-240045- Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 504 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 545 PM MST... At 503 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Nogales International Airport, or 12 miles east of Nogales. This storm was nearly stationary. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... Nogales International Airport, Patagonia Lake State Park, Kino Springs and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3149 11090 3147 11055 3133 11060 3134 11089 TIME...MOT...LOC 0003Z 188DEG 3KT 3135 11073 Carpenter
Special weather statement, Aug 23, 5:38 PM MST, 13 minutes before
Special Weather Statement National Weather Service Tucson AZ 538 PM MST Fri Aug 23 2019 AZZ507-513-240145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 538 PM MST Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 645 PM MST... At 538 PM MST, Doppler radar was tracking a strong thunderstorm over Benson, moving south at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Benson, St. David, Tombstone and Kartchner Caverns State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3203 11040 3203 11014 3173 11007 3173 11044 TIME...MOT...LOC 0038Z 354DEG 8KT 3196 11028 Carpenter
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Aug 23, 5:38 PM MST | Special Weather Statement | TWC | Cochise | 67 min |
| Aug 23, 6:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 23, 6:04 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 23, 6:10 PM MST | Special Weather Statement | TWC | Santa Cruz | 35 min |
| Aug 23, 6:14 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Aug 23, 6:15 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 45 min |
| Aug 23, 6:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 48 min |
| Aug 23, 6:35 PM MST | Flash Flood Warning | TWC | Cochise | 115 min |
| Aug 23, 6:54 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Aug 23, 7:03 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Aug 23, 7:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 29 min |
| Aug 23, 7:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
| Aug 23, 7:51 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 84 min |
| Aug 23, 8:06 PM MST | Areal Flood Advisory | TWC | Pima | 114 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.